Alert archive / South Dakota / Tornado Warnings in 2023
Tornado Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at May 6, 2023, 5:07 PM CDT for Deuel County, Grant County, South Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2023, 5:07 PM CDT (22:07 UTC)
- Expired
- May 6, 2023, 5:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Deuel County, SD, Grant County, SD
The radar
The Aberdeen radar (KABR), 140 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:25 PM CDT | TORNADO | 1 Nne La Bolt, SD | SPECIFIC LOCATION ESTIMATED BY RADAR WITH KNOWN DISSIPATION OF TORNADO AT 5:30 PM. AT LEAST SECOND IN A SERIES OF BRIEF TOUCHDOWNS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WFUS53 KABR 062207
TORABR
SDC039-051-062230-
/O.NEW.KABR.TO.W.0001.230506T2207Z-230506T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
507 PM CDT Sat May 6 2023
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northwestern Deuel County in northeastern South Dakota...
Southeastern Grant County in northeastern South Dakota...
* Until 530 PM CDT.
* At 501 PM CDT, a confirmed tornado was located 6 miles south of
Strandburg, or 14 miles south of Milbank, moving northeast at 25
mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado. At 501 PM CDT a
tornado was reported 6 miles south of Strandburg.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Stockholm and La Bolt around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
&&
LAT...LON 4491 9674 4494 9686 4518 9679 4517 9654
TIME...MOT...LOC 2206Z 203DEG 23KT 4502 9674
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
TMT2 follow-up statements
159
WWUS53 KABR 062220
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
520 PM CDT Sat May 6 2023
SDC039-062228-
/O.CAN.KABR.TO.W.0001.000000T0000Z-230506T2230Z/
Deuel SD-
520 PM CDT Sat May 6 2023
...THE TORNADO WARNING FOR NORTHWESTERN DEUEL COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 4498 9669 4499 9681 4518 9675 4517 9654
TIME...MOT...LOC 2218Z 203DEG 23KT 4509 9670
$$
SDC051-062230-
/O.CON.KABR.TO.W.0001.000000T0000Z-230506T2230Z/
Grant SD-
520 PM CDT Sat May 6 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHEASTERN GRANT COUNTY...
At 501 PM CDT, a confirmed tornado was located 6 miles south of
Strandburg, moving northeast at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado. At 501 PM CDT, a
tornado was reported 6 miles south of Strandburg.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Grant County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4498 9669 4499 9681 4518 9675 4517 9654
TIME...MOT...LOC 2218Z 203DEG 23KT 4509 9670
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
TMT950
WWUS53 KABR 062228
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
528 PM CDT Sat May 6 2023
SDC051-062238-
/O.EXP.KABR.TO.W.0001.000000T0000Z-230506T2230Z/
Grant SD-
528 PM CDT Sat May 6 2023
...THE TORNADO WARNING FOR SOUTHEASTERN GRANT COUNTY WILL EXPIRE AT
530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.
LAT...LON 4498 9669 4499 9681 4518 9675 4517 9654
TIME...MOT...LOC 2228Z 203DEG 23KT 4514 9667
$$
TMTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 6, 3:44 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 6, 3:44 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 344 PM CDT Sat May 6 2023 .SHORT TERM...(This Evening through Sunday Night) Issued at 343 PM CDT Sat May 6 2023 Sfc low pressure remains centered across portions of south-east and east-central SD at mid afternoon. The upper level shortwave associated with this system continues to spiral over portions of north central SD. Rain with embedded rumbles of thunder continue to cover parts of the CWA from north central SD eastward into the James Valley and portions of the Glacial Lakes and east-central SD. The most significant rainfall from this system has fallen between the James and Missouri Valley's in central and northeast SD where a half inch to more than an inch has been reported. We'll continue to add to some of these totals the remainder of this afternoon into a portion of the evening. As anticipated, breaks in the clouds have developed across our southwest and southeast zones this afternoon. The next shortwave impulse across WY and southwest SD this afternoon is touching off convection across western parts of SD this afternoon. With the best instability positioned across our southwest and southeast zones and some decent shear expected to be present in our southwest, we anticipate a few scattered storms late this afternoon into the evening across these zones. Some of the storms could be on the stronger side with hail up to quarter size and locally strong wind gusts. This activity is expected to wane during the course of the early evening hours. Low pressure is progged to slowly shift north out of northeast SD later this evening and into eastern ND and northwest MN overnight. Rain chances will gradually come to an end from southwest to northeast basically from late this afternoon through this evening. Partly to mostly cloudy skies are expected overnight with lows falling back into the 40s to around 50. We'll have to watch for the potential for some patchy fog toward early tomorrow morning with the added llm now present, just depends on wind speeds. With weak shortwave ridging overhead on Sunday along with its sfc ridge reflexion, we should squeak out a mostly dry and mild day for most of the CWA. Daytime readings should warm back into the 60s to low 70s. Sfc lee troughing across the Black Hills should lead to afternoon convection developing off the higher terrain. Anticipate that perhaps some of the this convection could reach our far western zones by late afternoon into Sunday evening. This next wave responsible for this activity will spread chances for showers and storm chances farther east across the Missouri Valley and perhaps as far east as the James Valley through early Monday. .LONG TERM...(Monday through Saturday) Issued at 343 PM CDT Sat May 6 2023 Precipitation in the extended looks pretty spotty until Wednesday evening through Thursday evening when ensembles call for more widespread chances of .5 inch. That said, there are some weak forcing features in place prior to mid week. Late Monday afternoon/evening a shortwave trough will move through and could produce a few showers and thunderstorms especially in the northern half of the forecast area. Upper ridging builds in on Thursday with some scattered shortwaves aloft. There might be enough instability in the afternoon to kick off a shower or two, but this looks to be the driest time period for now. By Wednesday morning, a stacked lee side low will develop and southeast flow ahead of the low will draw up a moisture rich air mass that will slowly progress east into Friday morning before losing definition but not general instability. Temperatures will be dependent on the upper level flow AND the sfc precip timing/intensity. Warmer air will be available under the ridge, but may not be realized on a day like Thursday when more clouds and heavier rain are possible. Still, highs in the 70s will be prevalent during the next week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1241 PM CDT Sat May 6 2023 Terminals KABR,KATY,KPIR,KMBG MVFR to IFR cigs will continue to persist through the remainder of this afternoon as chances for showers and embedded thunderstorms continue. MVFR vsbys can also be expected, especially from KMBG to KABR and KATY through this afternoon. Some heavier pockets of rainfall will drive vsbys down to IFR at times. Improvements to cigs/vsbys are expected by late this afternoon into early this evening at KPIR and KMBG with VCTS or VCSH possible respectively. The showers and storms will come to an end at KABR and KATY early this evening. Expect VFR conditions to return to KPIR and KMBG this evening with MVFR cigs hanging on at KABR and KATY into the overnight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Vipond LONG TERM...Wise AVIATION...Vipond
Hazardous weather outlook, May 6, 3:44 AM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 344 AM CDT Sat May 6 2023 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 344 AM CDT Sat May 6 2023 /244 AM MDT Sat May 6 2023/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms can be expected today through tonight. While lightning will be the main threat, some thunderstorms may produce half inch hail and gusty winds. Locally heavy rainfall will be possible, mainly over north central South Dakota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SD
In the hours before
Local storm report, May 6, 5:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
507 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TORNADO 6 S STRANDBURG 44.96N 96.76W
05/06/2023 DEUEL SD TRAINED SPOTTER
BRIEF TOUCHDOWN.
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:16 AM CDT | Special Weather Statement | ABR | Potter | 29 min |
| May 6, 5:18 AM CDT | Special Weather Statement | ABR | Dewey | 27 min |
Nearby
Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.